Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online
Ask a Dentist   »  

Does TMJ cause tingling in hands, dry and heavy eyes and heart murmur ?

User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 1998
Answered : 1579 Questions
Hello. At the beginning of XXXXXXX I had a bad virus for 3 weeks. Doctors think it was something like mono. During this time I also got a bad allergic reaction to bactrim, was on a lot of antibiotics for h. pylori, had potassium deficiency, then got a extensive thrush infection and was on diflucan for 14 days. I was a healthy person before all of this, hardly got sick. Since this has happened I've got TMJ (jaw was locking open, now just pressure), problems with my eyes, and tingling in my hands (and aching hands). The tingling comes and goes. Eye doctors say my eyes look healthy but I have bad dry eye and one eyelid feels heavy. I never had eye issues prior. I did find I am somewhat farsighted and now sometimes things get blurry. I have a lot of anxiety issues, mainly in regards to medical things, and was recently put on celexa. I've never had these health issues before and it gives me a lot of anxiety because I have a 2 year old. I'm worried this could be neurological and serious and my doctors don't seem to know. One TMJ specialist mentioned that it could cause the tingling in my hands and possibly eye issues and another said it wouldn't. My general doctor looked at my hands and just tested to see if it may be carpel tunnel. I was told I do have a heart murmur (that I suspect I've had most of my life), he said he wasn't concerned with it yet. Anxiety causes me blood pressure issues. I've noticed that the blurred vision typically only occurs, badly, when i'm really anxious and talking to someone closely (social phobia, though this never happened to be before being sick). I am working on the TMJ issues. I just got a night guard, am seeing an oral surgeon next week, and plan to get braces to fix my bad bite. Any insight would be greatly appreciated.
Posted Mon, 23 Apr 2012 in TMJ
Answered by Dr. Jasvinder Singh 1 hour later
Thanks for posting your query.

First of all, Tempero Mandibular Joint disorder will not cause tingling of hands. TMJ and the other symptoms ( blurry eyes and tingling ) seem unrelated.

Few possibilities need to be ruled out from your symptoms. These include:

1)     It looks like anxiety neurosis because the symptoms are more pronounced when you are anxious and talking to someone (social phobia). Symptoms of anxiety neurosis include sweating, headaches, nausea, muscle tension, muscle aches, trembling, tingling and hot flashes. It requires psychological counseling and anti anxiety medicines.

In addition to these medicines, here are some of the other treatment options which you can follow:

1)     When you have such symptoms, breathe slowly through the nose and talk to your family and friends.

2)     Do not take caffeine or alcohol at night just before going to bed.

3)     Indulge in yoga and meditation to calm your mind.

4)     You can also indulge in progressive muscle relaxation which is useful in anxiety by alternately tensing and relaxing the muscles.

2)     Secondly, refraction errors of the eyes need to be ruled out by means of refraction testing. Also blepharitis and blepharospasm should be ruled out. Benign essential blepharospasm is not considered life-threatening, and occurs due to dry eyes or eye irritations. Blepharitis is caused by inflammation of the eyelids due to malfunctions of the oil glands near the base of the eyelids

3)     Thirdly, tingling sensations can also be due to due to parasthesia skin which is due to dysfunctioning of neurons. It can be due to diabetes, hypothyroidism, peripheral vascular disease, vitamin B12 deficiency, neurological causes (less likely) or malnutrition.

Get your blood sugar and thyroid hormones levels evaluated. You can take some vit B12 for some days and see if the symptoms improve. If the symptoms persist then get the above mentioned possibilities ruled out from a physician.

For Tempero Mandibular Joint disorder, you can start using the braces or using the day and night splints. In addition, biofeedback instrument such as a biofeedback headband also helps at night. Reconstructibe dentistry, arthrocentesis (joint irrigation), surgical repositoning of jaws and oral surgery (as last resort) can also be tried.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Follow-up: Does TMJ cause tingling in hands, dry and heavy eyes and heart murmur ? 12 hours later
Thank you, that was very helpful information. I have been taking Celexa for the anxiety for two days now but it seems to be making me more anxious and I could not sleep at all last night. I've never had insomnia like this, usually fall right asleep. I took half a pill of klonopin - .5 (first one taken) last night, which relaxed me but still no sleep. Called doctor and he said just to quit the Celexa and see him monday. How long should Celexa stay in my system after two pills? I'm really tired but can't get any sleep.
Answered by Dr. Jasvinder Singh 11 hours later

Thanks for writing back.

Celexa has a 36 hour half life...meaning it will take 36 hours for 50% of the drug to leave your system and another 36 hours for it to be completely out of your system. So it will take close to 3 days for Celexa to leave your system.

You can consult your doctor and take another dose of Klonopin or some other sedative which can help you sleep.

Hope this answers your query. If you have additional questions or follow up queries then please do not hesitate in writing to us. I will be happy to answer your queries.

Wishing you good health.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
,   ,   ,  
Medical Topics

The user accepted the expert's answer

Ask a Dentist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor